Be Aware of the Risks Posed by Children’s Medications
May 24, 2014 by Adler Markoff & Associates
Now is the time of year that children begin to suffer from allergies, which, consequently, is also when they are most at risk of suffering adverse health consequences related to potentially dangerous medications. Many prescription and over-the-counter (OTC) medications contain the same active ingredient, such as acetaminophen, and could put your child at risk of devastating side effects if taken at the same time. For this reason in particular, it is extremely important that parents and caregivers are aware of the active ingredients in children’s medications, in order to avoid any adverse medical reactions. If your child has suffered a serious side effect that you believe to be related to a pharmaceutical drug, consult our knowledgeable attorneys at AMA Law to discuss your options for legal recourse.
INACTIVE VS. ACTIVE INGREDIENTS
Every medicine – from Tylenol to Percocet – is made up of many components, some of which are “inactive” and only help it dissolve faster or taste better, and some of which are “active,” which actually make the medication effective against the condition or illness it is treating. Some pharmaceutical drugs have just one active ingredient, but combination medications – such as those commonly used to fight a cough, allergies or fever and congestion – may have more than one. While active ingredients for OTC drugs are listed first on the Drug Facts label, for prescription medications, they are listed in a patient package insert or information sheet provided by the pharmacist.
ACETAMINOPHEN AND POSSIBLE LIVER FAILURE SIDE EFFECTS
Take the popular pain reliever acetaminophen, for example. Not only is the drug included in Tylenol, which is commonly used to treat pain, relieve headaches or reduce fever, but it can also be found in Benadryl, Dimetapp, Dayquil, Robitussin, Nyquil, Triaminic, Vicks, Sudafed, Theraflu and more. If parents attempt to treat multiple symptoms in their children with more than one acetaminophen-containing medication, they could put them at risk of acetaminophen overdose, which has been shown to cause liver damage and even potentially life-threatening acute liver failure. “It’s important not to inadvertently give your child a double dose,” says Hari Cheryl Sachs, M.D., a pediatrician with the U.S. Food and Drug Administration (FDA).
OTHER MEDICATIONS THAT MAY HARM CHILDREN
In addition to side effects possibly linked to children taking too much acetaminophen, there are a number of other active ingredients that can cause adverse health consequences in children. Too much ibuprofen, a medication commonly used to relieve mild to moderate pain from sinus pressure, headaches, muscle aches and the flu, can result in complications like vomiting, nausea, diarrhea, severe stomach pain and possibly even kidney failure. Decongestants like pseudoephedrine or phenylephrine – found in brand-name medications like Sudafed – taken in large amounts can cause excessive drowsiness or heart rhythm disturbances in children.
CONTACT OUR EXPERIENCED LAWYERS TODAY
No pharmaceutical drug should put consumers at risk of severe injury or death, particularly those intended for use in children. If your child took Tylenol or another pharmaceutical drug and has since experienced a major side effect or health problem, contact our qualified lawyers at AMA Law for legal help. You may have grounds to file a product liability lawsuit against the drug manufacturing company, in order to pursue financial compensation for your child’s injuries, medical expenses, pain and suffering, and any other related damages. With our attorneys on your side, you can protect your child from further harm and seek fair and timely reimbursement for his or her injuries.